West Virginia, 2014Flash Flooding in West Virginia, August 9, 2014
August 9, 2014 · NWS RLX · 2 events in 2 counties and zones
A nearly stationary boundary ran from Kentucky east into southern West Virginia on the 8th into the 9th. Warm and muggy air was south of the front, while drier air was to the north and northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary boundary ran from Kentucky east into southern West Virginia on the 8th into the 9th. Warm and muggy air was south of the front, while drier air was to the north and northeast. One round of showers moved across southern West Virginia during the afternoon and early evening of the 8th. Rains of 1 to 2 inches were common in Wyoming, eastern McDowell, and southern Raleigh Counties. Another cluster of efficient showers moved through during the mid morning into the early afternoon of the 9th. Another 1.5 to 3 inches of rain fell. Lighter showers lingered over a small area into the late afternoon and early evening. One gauge near Odd reported a 24 hour total around 5 inches. Small streams rose, but due to the initial dry conditions, only a few spots saw minor flash flooding on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 10:06 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 9, 10:06 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 AM EDT SAT AUG 9 2014
.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL LINGERING IN NORTHERN
KENTUCKY TO SOUTHERN WV THIS WEEKEND. COLD FRONT LONG ABOUT TUESDAY
NIGHT. DRIER WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
EFFICIENT SHOWERS ASSOCIATED WITH A SMALL MID LEVEL VORT MAX HAVE
BEEN MOVING EAST ACROSS OUR SOUTHERN WV COAL FIELDS DURING SATURDAY
MORNING. STILL AFFECTING WYOMING...MCDOWELL...AND RALEIGH COUNTIES
AT 15Z. RAIN RATES HAVE DECREASED SLIGHTLY FROM 13Z. THE FFA
CONTINUES THERE...AND DROPPED IT FURTHER WEST IN WAYNE AND LINCOLN.
A FEW GAUGES HAVE MEASURED OVER 2 INCHES. MILLSTONE OF MINGO COUNTY
HAD 3 INCHES. SO FAR...NO REPORTS OF SIGNIFICANT FLOODING.
THERE MAY BE ANOTHER MID LEVEL VORT MAX IN SE INDIANA AT 15Z. RAP
MODEL SEEMS TO HAVE IT LOCATED FURTHER SOUTH MOVING INTO CENTRAL KY.
12Z NAM NOT TOO EXCITED WITH THAT UPSTREAM DISTURBANCE. WILL
CONTINUE TO MONITOR...IN CASE WE NEED TO CONSIDER ANOTHER FFA
OVER OUR WET COUNTIES IN THE SOUTHERN COAL FIELDS.
STILL HAVING THE STRONG POP GRADIENT NEAR THE HTS-CRW LINE INTO
TONIGHT. EXPECT DIURNAL CU AND STRATOCUMULUS TO FORM FURTHER NORTH
AND MOVE SLOWLY W. DID INCREASE MAXIMUM TEMPERATURE IN THE NORTH A
FEW DEGREES. WILL HAVE THE MORE SOLID LOW OVERCAST LINGERING IN SE
LOW LEVEL FLOW OVER POCAHONTAS DOWN INTO OUR SOUTHERN MOUNTAINS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CONTINUED ACTIVE IN THE SHORT TERM WITH A DIFFUSE QUASI-STATIONARY
FRONTAL BOUNDARY REMAINING NEAR THE AREA ALONG WITH PERSISTENT SFC
LOW PRESSURE OFF TO THE WEST...AND A NUMBER OF S/W RIPPLES MOVING
THROUGH THE MEAN FLOW.
SUNDAY...STILL APPEARS THAT THE HIGHEST CHANCE OF PRECIP AS WELL AS
OVERALL PRECIP AMOUNTS WILL REMAIN ACROSS THE SOUTHERN PORTION OF
THE FORECAST AREA WITH THE BEST MOISTURE WILL RESIDE ALONG WITH A
SERIES OF RIPPLES PASSING NEAR THE SOUTHERN ZONES DURING THE COURSE
OF THE DAY. IN REALITY THERE WILL LIKELY BE CONVECTIVE LULLS IN
PRECIP COVERAGE BUT LEFT LIKELY POPS IN ACROSS THE FAR SOUTHERN
ZONES.
LOWERED POPS FOR MUCH OF THE OVERNIGHT HOURS SUNDAY NIGHT WITH THE
LOSS OF DAYTIME HEATING...BUT WITH A FAIR AMOUNT OF MOISTURE
REMAINING AND LARGE SCALE FORCING FOR ASCENT REMAINING...KEPT
INHERITED SLIGHT/LOW CHANCE POPS. ALSO CONTINUED TREND OF RAMPING UP
POP CHANCES FOR MONDAY. THE EVOLUTION OF PRECIP MONDAY IS SOMEWHAT
TRICKY...BUT IN THE END FIRST EXPECT A GENERAL STRATIFORM SWATH OF
PRECIP ACROSS CENTRAL AND NORTHEAST ZONES BY 15Z-18Z TIME FRAME.
THIS AGAIN SHOULD BE STRATIFORM WITH NO INSTABILITY OF ANY TYPE
PRESENT OVER THE EASTERN THIRD OR SO OF THE FORECAST AREA...AND WILL
BE DRIVEN BY DECENT WARM ADVECTION AS NOTED ON 300K-310K SFCS. THIS
IN TURN SHOULD LIMIT VERY HIGH RAINFALL AMOUNTS. MEANWHILE FURTHER
WEST...THE UPPER TROUGH FINALLY BEGINS TO MAKE ITS MOVE WITH ASSOC
SFC LOW AND COLD FRONT PUSHING EAST AND PROGGED TO BE LOCATED OVER
SW OHIO BY THE 21Z TIME FRAME. PROBABLY WILL SEE SOME CONVECTIVE
REDEVELOPMENT NEAR AND ALONG THE FRONT. WITH STORM MOTIONS TO THE
NORTHEAST AND MEAGER INSTABILITY EAST OF A PKB-CRW LINE...KEPT
LIKELY POPS CONFINED TO MAINLY SE OHIO MON EVE AS THE SFC LOW AND
UPPER TROUGH LIFT OUT TO THE NORTHEAST.
OVERALL THREAT FOR WIDESPREAD HIGH AMOUNT OF RAINFALL AND SUBSEQUENT
FLASH FLOODING APPEARS MORE DIMINISHED VERSUS LAST NIGHT AT THIS
TIME. IN FACT...WPC HAS REMOVED BOTH THE MODERATE AND SLIGHT RISK
AREAS OF EXCESSIVE RAINFALL FOR OUR AREA. HOWEVER...WITH ROUNDS OF
SHOWERS AND THUNDERSTORMS OVER THE COURSE OF THE NEXT 2-3 DAYS
ANTICIPATED...ELECTED TO MAINTAIN A LOCALIZED FLASH FLOOD WORDING IN
OUR HWO FOR NOW.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
USED WPC THINKING WITH SOME TWEAKS. A COLD FRONT WILL PUSH
SOUTHEAST TUESDAY AND WEDNESDAY WITH A GOOD CHANCE OF SHOWERS AND
STORMS.
HIGH PRESSURE WILL BUILD IN BY LATE WEDNESDAY...WITH DRY WEATHER
ANTICIPATED FOR THE REMAINDER OF THE PERIOD.
BELOW NORMAL TEMPERATURES SHOULD PREVAIL FOR MUCH OF THE PERIOD.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
RADIATIONAL FOG ACROSS THE NORTHERN SITES...EKN AND CKB WILL LIFT
INTO STRATOCU DECK DURING SUNRISE LEADING TO VFR CONDITIONS. MVFR
CONDITIONS ARE LIKELY ACROSS THE SOUTHERN COAL FIELDS ALONG AREAS
OF RAIN MOVING NORTHEAST. THE TRAJECTORY OF THIS AREAS OF RAIN
WILL AFFECT BKW THE MOST...PERHAPS MISSING HTS AND CRW UNTIL 14Z.
OTHERWISE...CONDITIONS WILL IMPROVE ACROSS THE NORTHERN SITES TO
VFR.
WEAK CONVECTION...ASSOCIATED WITH A MID LEVEL SHORTWAVE...WILL
CONTINUE TO MOVE ACROSS THE KY AND WV BORDER THROUGH AT LEAST
15Z...INTO THE CENTRAL MOUNTAINS OF WV.
AREAS OF FOG CAN BE EXPECTED ONCE AGAIN OVERNIGHT SATURDAY NIGHT
OVER AREAS THAT RECEIVE RAIN TODAY...AND ALONG RIVER VALLEYS WHERE
SKIES CLEAR. MVFR CONDITIONS ARE POSSIBLE ALONG SHOWERS AND STORMS
THROUGH TONIGHT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: IFR CIGS ACROSS HIGHER TERRAIN MAY LINGER
LONGER TODAY THAN CURRENTLY FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY H H H H H M M M M H H H
BKW CONSISTENCY H H H H L M H H H H M M
EKN CONSISTENCY M M H H H H M M M H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z SUNDAY...
IFR CONDITIONS EXPECTED SUNDAY IN WIDESPREAD SHOWERS AND A FEW STORMS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ024>026-
033>035.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR VAZ004.
&&
SYNOPSIS...KTB/ARJ/50
NEAR TERM...KTB
SHORT TERM...50
LONG TERM...JSH
AVIATION...ARJHazardous weather outlook, Aug 9, 7:37 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
837 AM EDT SAT AUG 9 2014
KYZ101>103-105-VAZ003-WVZ006-014-015-027-036-037-101245-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-CABELL-PUTNAM-KANAWHA-CLAY-
FAYETTE-NICHOLAS-
837 AM EDT SAT AUG 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
THROUGH TUESDAY. SOME LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ004-WVZ005-013-024>026-033>035-101245-
BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
837 AM EDT SAT AUG 9 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-038>040-046-
047-101245-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
837 AM EDT SAT AUG 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KTB
In the hours before
Special weather statement, Aug 9, 6:52 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 AM EDT SAT AUG 9 2014
KYZ105-WVZ005-013-024>026-033>035-091315-
LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-
INCLUDING THE CITIES OF...LOUISA...KENOVA...CEREDO...WAYNE...
HARTS...ALUM CREEK...HAMLIN...WILLIAMSON...LOGAN...CHAPMANVILLE...
MAN...MADISON...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
752 AM EDT SAT AUG 9 2014
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
SHOWERS...WITH DOWNPOURS...WERE CREEPING EAST ACROSS EASTERN
KENTUCKY AND INTO SOUTHERN WEST VIRGINIA.
JUST BEFORE 8 AM...THE HEAVIEST RAIN WAS LOCATED OVER SOUTHERN
LAWRENCE COUNTY KENTUCKY ON EAST...THROUGH SOUTHERN WAYNE...MINGO...AND
LOGAN COUNTIES OF SOUTHERN WEST VIRGINIA.
THESE DOWNPOURS WILL BE MOVING EAST INTO SOUTHERN BOONE...
WYOMING...RALEIGH...AND MCDOWELL COUNTIES DURING THE 9 TO 11
O'CLOCK TIME FRAME THIS MORNING.
MEANWHILE...THE HEAVIEST SHOWERS WITH THIS SPECIFIC
CLUSTER...SHOULD BE EXITING LAWRENCE COUNTY KENTUCKY TOWARD 10 AM.
RAINS OF .5 TO AN INCH ARE POSSIBLE IN AN HOUR. RUNOFF COULD
QUICKLY FILL ROAD DITCHES AND FLOW ACROSS ROADS. STANDING WATER
COULD POND IN POOR DRAINAGE AREAS. MOTORISTS WOULD ENCOUNTER POOR
ROAD VISIBILITY IN THESE SHOWERS.
IF THESE RAINS BECOME MORE PERSISTENT OVER THE SOUTHERN WEST
VIRGINIA COAL FIELDS THIS MORNING...A FLASH FLOOD WATCH OR WARNING
MAY BE POSTED.
KTB
Special weather statement, Aug 9, 9:05 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT SAT AUG 9 2014
WVZ024>026-033>035-091715-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...WILLIAMSON...LOGAN...CHAPMANVILLE...
MAN...MADISON...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
1005 AM EDT SAT AUG 9 2014
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AN AREA OF MODERATE TO HEAVY RAIN WILL MOVE THROUGH THE SOUTHERN
COAL FIELDS AND SOUTHERN MOUNTAINS OF WEST VIRGINIA THROUGH NOON.
PARTS OF THIS AREA RECEIVED 2 TO 3 INCHES OF RAIN YESTERDAY. UP
TO 2 INCHES OF ADDITIONAL RAIN CAN BE EXPECTED IN A 3 HOUR
PERIOD...WHICH MAY CAUSE MINOR WATER PROBLEMS IN THOSE LOW LYING
AREAS THAT ARE MOST PRONE TO HEAVY RAINS IN A SHORT PERIOD OF
TIME. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM THIS
AFTERNOON.
Flash Flood, Raleigh
- When
- August 9, 11:30 AM EST to 1:00 PM EST
- Where
- Raleigh County, Rhodell to Madeline
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -81.300
Minor flash flooding occurred when small streams at the headwaters of the Guyandotte River, plus the Piney Creek basin, flooded roads. Near Besoco, the water was a few feet deep over the roads. Highway crews cleared debris off the roads. No structures were known to have flooded.
Flash Flood, McDowell
- When
- August 9, 11:45 AM EST to 1:30 PM EST
- Where
- McDowell County, 1.55 mi S of Maybeury to 1 mi E of Maybeury
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.348, -81.373
The headwaters of Elkhorn Creek flooded roads around Maybeury and Switchback. Roads such as Powerhouse Hill, Route 52/38, and Route 901/56 were closed. Roads were undermined in a few spots.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Carolina, August 9 to 10, 20142 deaths · $1.9 million · 7 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2014$4.5 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2014$4.0 million · 2.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Mississippi, August 9 to 11, 2014$412,000 · 65 kt wind · 17 events
- Flash Flood and Hail in Nebraska, August 9, 2014$15,000 · 2.75 in hail · 21 events
- Flash Flood in Georgia, August 9 to 10, 2014$30,000 · 1 event
- Flooding in North Carolina, August 9, 2014$20,000 · 8 events
- Flash Flooding and Heavy Rain in South Carolina, August 9, 2014$18,000 · 4 events
- Hail and Damaging Winds in Kansas, August 9, 20141 in hail · 9 events
- Tornadoes and Hail in Kansas, August 9, 2014EF0 · 7 events
- Tornado and Flash Flooding in South Dakota, August 9, 2014EF0 · 6 events
- Flash Flood and Hail in South Dakota, August 9, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525985, 526770.